When And How To Treat The Not So Typical Patient: Treating The Addison’s Patient
Therapy has been my life for the past 21 years. The settings in which I have worked include a burn unit, school for handicapped children, acute care hospital, physician’s office, home health care, and sub-acute rehabilitation centers. Each of the patients in the above settings required the usual types of physical therapy treatments. In all of these settings, modalities, exercises, gait and balance training can be adapted to the patient’s needs using the standard applications that we have all learned.
What happens when: 1) you as a PT are now a patient; 2) you have a rare condition which most people have never heard of and 3) the old adage of “no pain, no gain” does not apply?
Unfortunately, in 1997 I became ill with an upper respiratory infection. It progressed into a case of severe sudden onset of asthma, which was treated with high doses of prednisone for a lengthy amount of time – approximately one year.
As time progressed and I was weaned off the prednisone, I developed the characteristics of Cushing’s syndrome: a buffalo hump on the back of my neck, which restricted my range of motion, a moon face and severe weight gain. After being off the prednisone for a few weeks, my body refused to function. I would get dizzy from low blood pressure when standing, could hardly walk, lost all the strength in both of my arms and legs, and worst of all, and experienced an overwhelming sense of exhaustion.
Finally, after more than a year of these symptoms, I was diagnosed with pituitary adrenal gland insufficiency or secondary Addison’s disease. My diagnosis was made on the basis of history, physical presentation and a low blood cortisol level. This can be a life threatening disease if not treated with replacement steroids and at times stress steroids. The treatment then consists of slowly withdrawing the amount of steroid on a daily, weekly or monthly basis, in order to force or to stimulate the adrenal gland to begin working to capacity. This is a long, difficult and painful regimen to go through with my condition being complicated by the addition of asthma.
Taking high doses of steroids for a long period of time, even under the careful monitoring of an endocrinologist causes many complications. This, along with the symptoms of the disease itself that I experienced, include: severe exhaustion, centripetal obesity, eye problems, decreased resistance to illness, multiple idiopathic rib fractures, chostochondritis, foot stress fracture’s, herniated disc with radiating pain into my left leg, severe myopathies of all four extremities, resulting in having to wear a MAFO on my left ankle, and severe mood swings. I have had five hospitalizations for complications of this disease. After lengthy hospital stays, which ranged from 3 to 9 days, I became weaker and more deconditioned, to the point where I needed help with the most basic ADL activities. I finally had to apply for permanent disability.
After each hospitalization, I had to receive home physical and occupational therapies. It was very frustrating for me, to have to use adaptive equipment to perform everyday tasks. The home therapists had to give me frequent rest breaks and, even then, at times, I was unable to complete the full task. I would be completely exhausted after a therapy session and would have to recover with, at least, a two-hour nap. At home, I was anxious to “get better quick”. I have a husband and two children who were used to having a healthy, energetic person around the house. I soon found out that a stay in the hospital took many weeks of recovery.
After I was finally able to get out of the house, I attended physical therapy three times a week. The goal was to get back into shape and participate in work hardening and functional activities that would allow me to get back to work. Unfortunately, it took me quite a while to understand that the “no pain, no gain” theory certainly does not apply to an Addison’s disease patient. Being a therapist for some 20 years, it was ingrained in me that in order to restore strength, balance and endurance I needed to push myself harder at each physical therapy session. As a very exercise and sports oriented person prior to my illness, I was of the mentality that exercising hard and pushing the limits would equal a quicker recovery. As the treating therapist and I discovered this was a completely incorrect game plan for this disease. As a result, I ended up having many Addison Crises’ while in therapy. My doctor explained that with pituitary adrenal insufficiency and the extra “stress” of the exercises, my body was unable to meet the cortisol demand. Hence, I had to stop therapy.
A few months later, I learned that I had two idiopathic herniated discs in my low back with radiating leg pain. I also lost the limited active dorsiflexion that I had. This had me quite concerned. I returned to physical therapy and we decided to try pool therapy. It did help with my exercises and pain, however; again, I did not take into account my Addison’s disease. The temperature in the pool was around 98 degrees and the humidity in the room was in the 90’s. After exercising in the pool, when I got out, I almost passed out and was unable to walk. After telling my endocrinologist what had happened, he said that I was lucky that they did not have to fish me out of the pool! He informed me that the heat and humidity are not good for the Addison’s patient. The heat requires more cortisol for blood vessels to respond to adrenaline or noradrenalin to contract and raise the blood pressure. I did not have enough cortisol for this to happen, thus, my blood pressure lowered and caused me to become faint. If a person is adrenal insufficient, the adrenal gland does not have the ability to endogenously raise the body’s cortisol production to 300 – 400 mg per day. The usual daily cortisol level is 30 mg.
My pain from the herniated disc returned this year in October 2002. This time I tried to work within the constraints of my illness and let my therapist know what I could and could not do. We started very conservatively with just modalities. When the pain was more under control, we added a few home back exercises. My doctor said it was fine if I wanted to try to work myself up to a little bit of walking. After a few weeks, I began using the treadmill. Some days I could do more than others. This would depress me, but I decided to look at it in a different way. I was weaning down off the prednisone, .5 mg a week. Even this small decrease affects me in a pronounced way. It takes my body a while to get used to the new dose, so that even if I was not walking as far on the treadmill, at least I was walking.
When treating a patient with a severe medical problem, we need to know the complications of the illness with respect to activity. The adrenal insufficient patient should have their vital signs monitored during treatment. You also need to look for the outward signs of an impending crisis: dizziness, nausea, profuse sweating, elevated heart rate and shaking. The adrenal insufficient patient should carry an emergency injection of solucortef and should be wearing a medical alert bracelet.
It is a humbling experience to be “on the other side of the medical profession.” Most therapists can empathize with their patients when they are first evaluated. When the patient doesn’t get better with standard treatment or needs something different, we sometimes tend to categorize them as a malinger or a constant complainer. Yes, we all know those patients are out there. But we must remember that just because the norm does not work on a patient, we should not be so quick to give up or be frustrated. As a physical therapist, on the other side, it is difficult to pace myself from overdoing it and causing more harm to myself. It is also hard not to try to tell the treating therapist what to do. As a treating physical therapist, when you encounter a stubborn patient (such as myself) or are not familiar with a diagnosis, we should remember to do research on that diagnosis or call the primary doctor treating the patient. Finally, we need to remember to recognize a patient’s uniqueness and that we, as PT professionals, have to adapt what we know to the tolerance of the patient.
Thanks to: Dr. Joseph J. Fallon, Jr, Cheryl Dileo, PhD-MT-BC, Julia Marciante, BS Elementary Education.
Jan Judge, who has been diagnosed with Secondary Addison’s Disease, began another taper from prednisone on January 7th, 2005. She gave up her position as a physiotherapist due to ill health. Jan is the coordinator of the NJ/PA Support Group and has written a number articles including this one that have been published in the “Physical Therapy Magazine”. Jan graduated with a Bachelor of Science Degree in Physical Therapy in 1978 from Temple University, Philadelphia, PA.
For additional information:
Please feel free to contact Jan at: JanPT@aol.com
Or the NADF at: The National Adrenal Diseases Foundation
505 Northern Blvd.
Great Neck, NY 11021